Alert archive / Washington / Gale Warnings in 2021

Gale Warning 31, NWS Seattle, WA

May 6, 2021

NWS Seattle, WA issued this gale warning at May 6, 2021, 8:46 PM PDT. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2021, 8:46 PM PDT (03:46 UTC)
Expired
May 6, 2021, 9:00 PM PDT
In force
14 min
Issued by
NWS Seattle, WA

The text

As transmitted.

307 
WHUS76 KSEW 070346
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
846 PM PDT Thu May 6 2021

PZZ131-132-070900-
/O.UPG.KSEW.SC.Y.0092.000000T0000Z-210507T0900Z/
/O.NEW.KSEW.GL.W.0031.210507T0346Z-210507T0400Z/
/O.NEW.KSEW.SC.Y.0094.210507T0400Z-210507T0900Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
846 PM PDT Thu May 6 2021

...GALE WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM PDT FRIDAY...

* WHAT...For the Gale Warning, west winds 25 to 35 kt. For the 
  Small Craft Advisory, west winds 20 to 30 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...For the Gale Warning, until 9 PM PDT this evening. For 
  the Small Craft Advisory, until 2 AM PDT Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ135-070500-
/O.NEW.KSEW.SC.Y.0094.210507T0346Z-210507T0400Z/
Puget Sound and Hood Canal-
846 PM PDT Thu May 6 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...Winds have largely eased below small craft advisory level
  this evening. Winds will remain breezy out of the
  south/southwest through Friday at 10 to 20 kt.

* WHERE...Puget Sound and Hood Canal.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ150-153-156-170-173-176-071200-
/O.EXT.KSEW.SC.Y.0092.000000T0000Z-210507T1200Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
846 PM PDT Thu May 6 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT FRIDAY...

* WHAT...West winds 15 to 25 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...Until 5 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ133-134-070900-
/O.CON.KSEW.SC.Y.0093.000000T0000Z-210507T0900Z/
Northern Inland Waters Including The San Juan Islands-
Admiralty Inlet-
846 PM PDT Thu May 6 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT FRIDAY...

* WHAT...West winds 20 to 30 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands 
  and Admiralty Inlet.

* WHEN...Until 2 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at May 6, 7:51 PM PDT, 55 minutes earlier.

Area forecast discussion, May 6, 7:51 PM PDT, 55 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
751 PM PDT Thu May 6 2021

.SYNOPSIS...A cold front over Western Washington this afternoon
will move inland overnight. A trough will move through the area
Friday with a cool air mass, onshore flow, and showers. Isolated
thunderstorms are possible. A weak weather system will brush the
area over the weekend before high pressure builds for the first
half of next week.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...No major forecast updates
have been made this evening, the exception being a short fused
Gale Warning in portions of the Strait of Juan de Fuca. Details
can be found in the marine section of the discussion below. Shower
activity in the wake of the front this afternoon and evening are
primarily in the Cascades and in portions of Snohomish county.
Convergence zone activity from Snohomish County northward is
possible into the overnight hours. At this time, small hail and a
lightning strike or two cannot be ruled out. The dynamics for
thunderstorm activity do look more favorable by tomorrow
afternoon.

Tomorrow, as the upper level trough moves through the area,
conditions for thunderstorms will be slightly more favorable in a
few ways. One, the mid to upper levels will be colder, which is a
good step for the instability needed for thunderstorm
development. Two, the upper level trough is somewhat negatively
tilted which will provide some level of shear for potential
thunderstorms to act on. Additionally, there is CAPE in the area,
not much, but enough to get some cells going in the afternoon
tomorrow. Convergence zone activity starting over the northern
portions of Puget Sound, drifting south into Friday afternoon
could be where the bulk of the thunderstorm activity occurs. Some
of the hi-res model guidance outputs are suggestive of some cells
initiating over the Kitsap Peninsula and drifting east, but more
details will likely be focused in on overnight as new model runs
come in.

As for the rest of the weekend, weak high pressure looks to build
in by Saturday, for partly sunny skies and drier conditions.
Another weak system may brush the area on Sunday along the
periphery of the ridge, but may fall apart upon arriving onshore.
Details to come.

Kristell

.LONG TERM /MONDAY THROUGH THURSDAY/...Overall there is pretty good
agreement that Monday and Tuesday will be the sunnier warmer days
next week and that Wednesday and Thursday are not great bets for
sunny warm weather. In fact, the ridging we do get early in the week
is nothing to write home about--overall, next week looks a lot like
typical May weather and marine layer clouds might be with us for the
late night and morning hours--with clearing for the afternoon and
evening. There are no strong weather systems that are likely to
affect the region, but a little drippy weather in the morning hours--
especially after midweek is something to think about putting in the
forecast at some point. 19

&&

.AVIATION...Current conditions this evening include SCT-BKN VFR
ceilings across the majority of W WA, with a pocket of clearing
around Southern and Central Puget Sound. Most of the rain extends
along the west slopes of the Cascades and up towards KCLM and KBLI.
Generally expect VFR to dominate through much of the overnight
period, gradually lowering to MVFR towards sunrise Friday as
scattered showers increase in coverage. A PSCZ appears possible over
Snohomish Co late tonight and would likely affect KPAE if it
materializes. Scattered showers will continue Friday, with a
thunderstorm possible after ~18z. Ceilings should rise back to VFR
during the afternoon. Gusty S wind should relax shortly after
sunset, generally sustained 8-12kts overnight, with conditions
becoming breezy again Friday afternoon 10-15kts with gusts around
20kts.

KSEA...Showers have pushed east this evening but will increase again
in coverage overnight. VFR the predominant category overnight, with
MVFR towards daybreak Friday and thru the morning. PSCZ possible
late tonight into Friday morning to the N of the airfield. A
thunderstorm may develop or pass by in the vicinity Friday
afternoon, but coverage and confidence not high enough for mention
in the TAF. Winds around 10kts overnight, increasing towards 15kts
with gusts around 20kts Friday afternoon out of the S/SW.

Kovacik

&&

.MARINE...The most recent surface analysis this evening reveals
that the cold front that swept through the local area today is now
located over E WA, with high pressure building quickly in its wake
over W WA from off the Pacific. The pressure gradient has noticeably
strengthened between these two features this evening and this has
prompted the issuance of a short-fuse Gale Warning for the Central
and Eastern Strait of Juan de Fuca. A handful of marine observations
within this portion of the Strait has suggested gusts between 34-40
kts over the last several hours. The Gale Warning is set to remain
in effect thru 9PM where thereafter, the pressure gradient should
relax. A Small Craft Advisory will then take the place of the Gale
Warning thru 09z Friday, with a SCA also in place for the adjacent
waters of Admiralty Inlet and the Northern Inland Waters. The
Coastal Waters are also expected to continue to experience pockets
of SCA level winds through 12z Friday, with swells building into
Friday around 8-9ft and remaining there through the day.

Model guidance is suggestive of a rather strong pressure gradient
again on Friday evening, and this could warrant another Gale Warning
for the Central and East Strait. The night shift will evaluate this
further but at least a higher-end SCA is likely to be issued in
coming forecast updates.

Kovacik

&&

.HYDROLOGY...The daily hydrology discussion has ended until the
start of the next rainy season; it will only be updated as needed
until then.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 5 AM PDT Friday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory until 2 AM PDT Friday for Central U.S.
     Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Gale Warning until 9 PM PDT this evening for Central U.S. Waters
     Strait Of Juan De Fuca-East Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Small Craft Advisory until 2 AM PDT Friday for Admiralty Inlet-
     Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 9 PM PDT this evening for Puget Sound
     and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:47 PM PDTGale WarningSEW2 hr
May 6, 8:46 PM PDTSmall Craft AdvisorySEW5 hr
May 7, 2:50 AM PDTGale WarningSEW24 hr
May 7, 2:50 AM PDTSmall Craft AdvisorySEW24 hr

Nearby

Gale Warnings in Washington, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.